Return to Index
Problems Related to Chemotherapy
Examples of Side Effects
- Fatigue —You may feel tired or extremely exhausted. Fatigue may be related to the chemotherapy drugs, emotional strain (including depression and anxiety ), or other conditions that you may have, like anemia or an infection.
- Nausea and vomiting —You may feel sick to your stomach and vomit, or try to vomit even if your stomach has no food in it. Nausea and vomiting can happen during or right after chemotherapy treatment. In some cases, you may feel sick days later.
- Loss of appetite —While undergoing chemotherapy, you may not feel like eating. This may due to medications that you are taking or other side effects, like nausea, pain, or mouth sores.
- Hair loss —Chemotherapy can cause the hair on your head, as well as other parts of your body, to fall out. Hair loss can happen within 2-3 weeks of starting chemotherapy. Hair typically grows back a few months after the treatment has ended.
- Flu-like symptoms —You may feel like you have the flu. The symptoms, which can last 1-3 days, may include muscle and joint aches, headache, tiredness, nausea, slight fever, chills, and poor appetite. This may be especially true if you are receiving chemotherapy in combination with biological therapy.
- Fluid retention —Your body may retain fluid because of hormonal changes from the therapy, the drugs themselves, or the cancer. Retaining fluid can cause swelling or puffiness in your face, hands, feet, or abdomen. In serious cases, fluid can build up around heart and lungs.
- Eye problems —If you have contact lenses, chemotherapy may make wearing them painful. Other eye problems related to chemotherapy include blurry vision and watery eyes.
- Cognitive problems —You may have difficulty remembering things or feel confused at times. This can be due to not getting enough sleep or taking certain chemotherapy drugs or other medications.
- Poor growth —Long chemotherapy treatments can interfer with growth in children.
- More frequent infections —You may get sick more often. Chemotherapy can damage your immune system.
Talk to Your Doctor
- Reviewer: Michael Woods, MD
- Review Date: 12/2015
- Update Date: 12/21/2015